Share this:
23273333
@23273333

Posts: 2
Joined: Aug 12, 2016

Amiodarone for HCM

Posted by @23273333, Aug 12, 2016

After having five different meds in the past eight years, three cardioveraioms the past month, my doctor has put me on Ameodiron. He says it has terrible side effects, but wants me on it until I can have an ablation. I have a very complex heart! I am 79 and in good health. He is totally against long term taking this drug. Any opinions?

REPLY

Welcome @23273333. I’m glad you found us. We’ve got quite a few members with HCM. Let me “page” them and get you some answers to your questions about amiodarone (Cordarone), HCM and ablation.

Calling all HCM-ers @cynaburst @lynnkay1956 @PatMattos @Sensation @ronaldpetrovich @rmcmillan @lepadelford @catiemorris @wandikarnadi @barbararickard @FrancineFafard @lisa7 @lucindag can you pop in and share your thoughts.

Hello, and welcome. I have HCM as well and was on Amiodarone for a short time after my cardiac arrest because it was part of a regimine that helped stabilize me before and after my ICD was implanted. . It is a nasty drug, but works well int he short term and certainly helped me. I don’t remember exactly when they took me off that, but I am thinking it was within two months of my cardiac arrest. It sounds like you have a good doctor who understands this medication and its use!

The title for this new discussion includes “HCM,” although the new member (@23273333) didn’t mention it either by that code or as Hypertrophic CardioMyopathy. The definition of HCM may be uncertain here. Is it hypertrophy without any obvious cause (idiopathic)? Or is it hypertrophic cardiomyopathy of ANY explicit cause?

I raise the point, because hypertrophy of my ventricle tissue has been attributed to hypertension, and most other literature I have seen treats it as a common result of hypertension.

For this discussion, should HCM be divided into cases that are idiopathic, on the one hand, and those that are associated with hypertension or other causes?

Perhaps @cynaburst is our best source of guidance at this point.

@predictable

The title for this new discussion includes “HCM,” although the new member (@23273333) didn’t mention it either by that code or as Hypertrophic CardioMyopathy. The definition of HCM may be uncertain here. Is it hypertrophy without any obvious cause (idiopathic)? Or is it hypertrophic cardiomyopathy of ANY explicit cause?

I raise the point, because hypertrophy of my ventricle tissue has been attributed to hypertension, and most other literature I have seen treats it as a common result of hypertension.

For this discussion, should HCM be divided into cases that are idiopathic, on the one hand, and those that are associated with hypertension or other causes?

Perhaps @cynaburst is our best source of guidance at this point.

Jump to this post

Hypertension can sometimes cause hypertrophy over time, but by contrast, Hypertrophic Cardiomyopathy is a genetic condition which can cause thickening anywhere in the heart, but most often causes thickening of the left ventricle. The other hallmark of HCM, in addition to the thickening, is myocardial disarray, which means that the cells are arranged in a chaotic fashion in the left ventricle instead of an orderly pattern, which is the norm. This cellular disarray can cause arrhythmia.

See http://www.mayoclinic.org/diseases-conditions/hypertrophic-cardiomyopathy/symptoms-causes/dxc-20122103

Another characteristic of HCM is that it often causes an obstruction to the blood leaving the left ventricle which can cause fainting, shortness of breath and dizziness.

At the risk of shamelessly self-promoting, I have just started a blog about HCM which gives much information about HCM as well as links to primary resources and research about HCM if you are interested. There are also many links to organizations involved with HCM who can also help you find your way.

http://www.HCMBeat.com

As far as the original poster’s questions about amiodarone, it is, as your doctor says, a very toxic drug, but also a very effective one to stop a fib which it sounds like is your problem. My biggest advice to you is to make sure that you consult an electrophysiologist who has experience in patients with HCM like one at Mayo Clinic. Ablations in HCM are more difficult than in people with structurally normal hearts, so it is important that the doctor you are seeing knows how to deal with the HCM heart. I also hope you are on warfarin or some other blood thinner so that you will be protected against stroke. The biggest risk of being in a fib is the risk of stroke, since blood clots can form in the atrium.

HCM is a very complex disease, so the best steps someone with HCM can take is to see an expert in this condition and to make sure that all interventions are done only by those with alot of experience with HCM.

Wishing you all the best.

Yes, I have Hcm, a-fib and SVT (super ventricular tachycardia). Sorry I didn’t mention, as I was more concerned with my cardiologist’s feelings on side effects from amiodrone. I’ve been to three ep’s in the last five years – KU Medical’s Heart Center, St. Louis Univerty in St. Louis, and the Tulsa Heart Institute. They all said the same thing – as long as medications are working (changed five times because of a-fib, is that called working?) they’d rather not do the ablation. My doctor (not an EP, feels it would take two or three of them because of my complexed heart; but also thinks it’s time, after all other meds failed. Hope this gives you a better ‘picture’.

@23273333

Yes, I have Hcm, a-fib and SVT (super ventricular tachycardia). Sorry I didn’t mention, as I was more concerned with my cardiologist’s feelings on side effects from amiodrone. I’ve been to three ep’s in the last five years – KU Medical’s Heart Center, St. Louis Univerty in St. Louis, and the Tulsa Heart Institute. They all said the same thing – as long as medications are working (changed five times because of a-fib, is that called working?) they’d rather not do the ablation. My doctor (not an EP, feels it would take two or three of them because of my complexed heart; but also thinks it’s time, after all other meds failed. Hope this gives you a better ‘picture’.

Jump to this post

Have you contacted the Hypertrophic Cardiomyopathy Association? They have a list of all the specialty centers in the US that have specialized knowledge of HCM. Mayo is on that list. http://www.4hcm.org It is also a wealth of information and you can talk to them about this as well. They can provide a great deal of guidance.

@23273333

Yes, I have Hcm, a-fib and SVT (super ventricular tachycardia). Sorry I didn’t mention, as I was more concerned with my cardiologist’s feelings on side effects from amiodrone. I’ve been to three ep’s in the last five years – KU Medical’s Heart Center, St. Louis Univerty in St. Louis, and the Tulsa Heart Institute. They all said the same thing – as long as medications are working (changed five times because of a-fib, is that called working?) they’d rather not do the ablation. My doctor (not an EP, feels it would take two or three of them because of my complexed heart; but also thinks it’s time, after all other meds failed. Hope this gives you a better ‘picture’.

Jump to this post

I had an oblation in AZ for SVT and it put me into heart block, which means complete dependence on a pacemaker. Back in MN my EP was very angry I sensed because he would not have done it……would have liked me to remain on meds, however, the med that would have worked without side effects was not available in the States, but Sweden, for example, gave it out. I deeply regret the oblation and feel that it contributed to a later heart attack.

Please login or register to post a reply.